Hail, Grant
- When
- May 23, 11:32 AM CST
- Where
- Grant County, 5.71 mi WNW of Salt Fork
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.684, -97.678
The report was relayed through mPING.
Scattered elevated thunderstorms produced a report of large hail across far northern Oklahoma during the afternoon of the 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered elevated thunderstorms produced a report of large hail across far northern Oklahoma during the afternoon of the 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 23, 5:37 AM CST, 5 hours 55 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Norman OK 637 AM CDT Fri May 23 2025 ...New AVIATION... .KEY MESSAGES... Updated at 614 AM CDT Fri May 23 2025 - Thunderstorm chances continue into the holiday weekend with a chance of severe storms each day - Heavy rainfall and flooding may occur especially with a cold front Sunday into Monday - Cooler temperatures are possible behind a front early next week. && .NEAR TERM... (Today and tonight) Issued at 226 AM CDT Fri May 23 2025 Friday will be warm, breezy, and cloudy, with chances for scattered elevated showers and thunderstorms. Weak ridging will help keep storm chances low across most of our area during the day, with higher chances along our periphery and overnight; and strong capping will help keep storms elevated. The overall environment (instability advecting in from the southwest and strong deep layer shear centered on northeast Oklahoma) will be supportive of a few strong to severe storms with hail as the primary threat. Mesoscale features appear fairly clear, though weak forcing adds some uncertainty to coverage and timing. There are two main areas to watch for higher storm chances. The first is across northern and especially northeastern Oklahoma. A 700mb wave will move across northern Oklahoma late morning to late afternoon while a 500mb wave dives into northeast Oklahoma through the afternoon, providing mid and upper support for thunderstorm development. This will also help keep temperatures cooler (mid 70s) in northeast Oklahoma. The second will be southwest Oklahoma and western north Texas toward evening. CAMs suggest a few storms initiating off the dryline and moving east, then quickly diminishing after sunset as they move through north Texas / southwest Oklahoma. There is also a decent signal (PoPs of 40-70%) for a storm complex developing in Kansas overnight on the nose of a strengthening low level jet, then surging southeast through the night through northern, central, and eastern parts of the area. If this develops upscale, this would present more of a damaging wind and heavy rainfall threat. Day && .SHORT TERM... (Saturday through Sunday night) Issued at 226 AM CDT Fri May 23 2025 Saturday will feature another round of thunderstorm chances during the afternoon and evening. Upper level flow becomes more zonal on Saturday. Convection from the previous night is expected to leave an outflow boundary which will help serve as a focus for afternoon storms, in addition to the the arrival of a cold front (somewhere near I-40 by afternoon). Strong instability (4000-5000+ joules) and moderate deep layer shear (35 to 45 knots) will support supercells capable of very large hail and damaging wind gusts, with a low risk for tornadoes. That said, potential effects from previous convection keep confidence in these mesoscale features low. Outside of convection, expect a strong temperature gradient due to the aforementioned cold front. Southwest Oklahoma and western north Texas will be mostly clear with temperatures in the upper 90s under the influence of a low level thermal ridge. Northern Oklahoma will be less warm (upper 70s / lower 80s) and cloudy. Sunday afternoon through overnight continues the stormy pattern as an upper wave moves across the region. A lingering surface front will again serve as focus for storms, though the mesoscale situation becomes increasingly unclear. We'll be keeping an eye on the potential for both severe and flooding threats with this system. Day && .LONG TERM... (Monday through Thursday) Issued at 226 AM CDT Fri May 23 2025 Another strong upper wave moves through Monday, allowing chances for showers and thunderstorms to continue into the day. With the previous front clearing the area, Monday should be cooler (upper 60s to upper 80s) under mostly cloudy skies. At this range, uncertainty becomes more synoptically driven, suggesting more reliance on ensemble guidance. Midweek will remain relatively cool (70s) with reduced precipitation chances. At this point, synoptic uncertainty becomes high. Day && .AVIATION... (12Z TAFS) Issued at 614 AM CDT Fri May 23 2025 Low ceilings from Stratus developing across northern Texas near the Red River and on the Southern High Plains may result in LIFR to IFR conditions impacting terminals KSPS, KLAW, KCSM, and KWWR through 16Z. Otherwise all other terminals should generally remain under VFR conditions. There is a 30% probability of TSRA at two of our terminals in central Oklahoma between 16-19Z with a higher probability in northcentral Oklahoma where TEMPOS are in place at terminals KSWO & KPNC. Probabilities are too low to mention in the forecast for our remaining terminals. TSRA may return in central and northcentral Oklahoma again between 05-08Z. The storms should any develop are expected to be elevated. A surface low moving into western Texas will keep surface winds out of the southeast veering more southerly by 18Z around 10 kts gusting 15-20 kts. A low-level jet will strengthen tonight out of the south which may produce low-level wind shear by 06Z over most of our terminals. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 84 66 84 68 / 20 50 20 40 Hobart OK 88 66 94 66 / 10 20 10 30 Wichita Falls TX 90 71 95 72 / 10 20 10 20 Gage OK 86 60 84 59 / 10 30 10 40 Ponca City OK 73 61 76 62 / 50 70 40 70 Durant OK 88 72 89 74 / 10 20 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && NEAR TERM...14 SHORT TERM...14 LONG TERM....14 AVIATION...68
Special Weather Statement
National Weather Service Norman OK
1030 AM CDT Fri May 23 2025
OKZ005-006-011-231600-
Major OK-Alfalfa OK-Woods OK-
1030 AM CDT Fri May 23 2025
...A strong thunderstorm will impact portions of southeastern Woods,
southwestern Alfalfa and central Major Counties through 1100 AM
CDT...
At 1028 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Orienta, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ringwood, Cleo Springs, Aline, and Orienta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3629 9871 3641 9876 3660 9836 3635 9822
TIME...MOT...LOC 1528Z 247DEG 35KT 3638 9865
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MeisterSpecial Weather Statement
National Weather Service Norman OK
1152 AM CDT Fri May 23 2025
OKZ012-231730-
Garfield OK-
1152 AM CDT Fri May 23 2025
...A strong thunderstorm will impact portions of southeastern
Garfield County through 1230 PM CDT...
At 1152 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Waukomis, moving east at 30 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Enid, Waukomis, Garber, Covington, Breckenridge, Fairmont, Douglas,
Vance Air Force Base, and Hayward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3621 9790 3639 9792 3650 9753 3620 9748
TIME...MOT...LOC 1652Z 264DEG 26KT 3631 9782
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
30The Vance AFB radar (KVNX), 41 km away, was scanning. The volume nearest the first event began at 17:32 UTC.
1 hail. Local standard time, as filed.
The report was relayed through mPING.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260847.